Home » Posts tagged 'Gadolinium Toxicity' (Page 2)
Tag Archives: Gadolinium Toxicity
Editorial by Sharon Williams
What difference does a name make? Evidently, when you are naming a disease it can make a huge difference. The name can limit the scope of medical research, and when it comes to gadolinium, it has the potential to exclude other patient populations who have been exposed to the same toxic metal.
In 1997, when a group of patients on dialysis developed what appeared to be a new skin disorder, it was called Nephrogenic Fibrosing Dermopathy (NFD). When researchers later learned that the problem went well beyond the patients’ skin and caused a systemic disease process, the name was changed to Nephrogenic Systemic Fibrosis (NSF). The word “nephrogenic” in the name caused doctors and researchers to focus on people with severe renal disease. At the beginning, that made sense since the problem only had been seen in patients with end-stage renal disease (ESRD). Later we learned more about the cause.
In 2006, nine years after NSF/NFD was first diagnosed, the connection was made between NSF and gadolinium-based contrast agents (GBCAs) administered for MRIs. Even though impaired kidney function did not cause NSF, the focus remained on the “N” or nephrogenic part of NSF. Patients with normal kidney function were being overlooked; however, they were not unaffected by retained gadolinium from GBCAs.
The two of us, Sharon Williams and Hubbs Grimm, have been working together on gadolinium toxicity related issues since 2012 and this website since 2014. Since it affects us and our many new friends personally, coming to agreement on our “message” has not always been easy but we have done it.
Recently, out of frustration with lack of progress on matters related to gadolinium toxicity from MRI contrast agents, we wanted to do a post that was both reflective of where the medical community has been on this issue and where we believe it ought to go. While we had similar ideas, we differed in how we wanted to convey the message. So, we each worked on our own editorial and then we helped each other with the final copy as we have done many times in the past.
Tomorrow we will be posting two editorials about Gadolinium Toxicity. While our approaches are different, this is not a dispute between us or an attempt to decide which is right and which is wrong. Instead, it is two people, working together with great respect for each other, expressing their thoughts in an important discussion about something that affects countless other people. We invite industry representatives to contribute to this discussion.
We hope you will read both editorials and take time to consider the important points we make.
Sharon’s editorial is titled, “Gadolinium Toxicity: If not NSF, then what is it?”
Hubbs’ editorial is titled, “Gadolinium Toxicity – Let’s not make the same mistake again”
Sharon Williams and Hubbs Grimm
Coauthors of The Lighthouse Project
On May 18, 2018, Dr. Richard Semelka added Head Pain to the recently revised primary clinical diagnostic findings for Gadolinium Deposition Disease (GDD) and he described two critical diagnostic features of GDD. First, symptoms of GDD must start within minutes to one month after administration of a gadolinium-based contrast agent (GBCA). Second, the symptoms experienced by the patient after GBCA administration must be new, and not preexisting.
There are now 6 symptoms that stand out to Dr. Semelka as critical diagnostic findings for GDD. He said that it is imperative that individuals have at least 3 of the symptoms, but he prefers to see 5/6 to be certain of the diagnosis.
The 6 main clinical criteria for Gadolinium Deposition Disease, as described by Dr. Semelka are:
1. Intense burning of the skin and skin substrate. Arising in early stage (early on after GBCA): This can be an all over feeling in the body, but often may be localized to the trunk region or distal extremities.
2. Intense boring pain in bones or joints. Arising in early stage (early on after GBCA): This can be any bones or any joints. Often the joints may be peripheral but can also be large joints like the knee or hip. Any bones can have severe point pain, but rib pain is quite distinctive for the disease.
3. Brain fog. Arising in early stage (early on after GBCA): Many terms have been used for this: mental confusion sounds more scientific, but brain fog gets the point across well and succinctly. Brain fog is also a prominent feature of lead toxicity, which is another heavy metal toxicity.
4. Muscle vibrations (muscle fasciculations) and skin pins and needles/tingling (early on after GBCA). These symptoms may represent part of the same process that is causing brain fog. Muscle vibrations/twitching and pins and needles skin sensations generally reflect nerve disease (neuropathy).
5. Head pain (early on after GBCA). Headache is both a very common occurrence and shows tremendous variability. GDD sufferers describe it as a head pain, and unlike any other type of head-ache they have previously experienced. These two properties provide differentiating features for this entity. Some describe it as a burning pain and as an extreme tightness feeling (like a tight bathing cap on their head).
6. Distal arm and leg skin/skin substrate thickening, discoloration, and pain. Arising in the subacute stage (2 weeks +): This is very much like the principal features of NSF, but generally less severe. Instead of woodiness, doughiness; instead of redness, pinkness; instead of extreme joint contractures, stiffness of joints and decreased range of motion. Skin tightness is a feature of GDD as well. This symptom complex should be expected.
Coauthors of The Lighthouse Project provide facts about Gadolinium Toxicity to FDA Advisory Committee
As coauthors of The Lighthouse Project, we have provided written comments about the toxic effects of gadolinium and gadolinium retention in patients with normal renal function to the FDA’s Medical Imaging Drugs Advisory Committee in advance of its September 8, 2017 meeting. We will be making a brief oral presentation during the Open Public Hearing portion of the meeting which will be held at the FDA’s White Oak Campus in Silver Spring, Maryland.
Our comments are built around the following 6 major points that we cover in making the case that the FDA needs to take action regarding the use of Gadolinium-based Contrast Agents (GBCAs) administered for contrast-enhanced MRIs.
1. Medical literature documents toxicity of gadolinium and systemic implications.
2. The Risk Factors for adverse results are many.
3. NSF-Like Symptoms in patients with normal renal function.
4. Gadolinium from GBCAs does not clear the body in a few days, or even in a few months, allowing plenty of time for the Gd ion to dissociate from the chelate.
5. Underreported Symptoms from Contrast MRIs is a serious problem.
6. There is evidence of clinical implications of gadolinium deposition.
Our detailed comments can be found here: Comments-from-Lighthouse-Project-FDA-2017-N-1957 . We also included the following supporting materials:
- Sharon’s 2012 Letter to the FDA (SWilliams-2012FDALetter-FDA-2017-N-1957)
- Our Symptom Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs (Lighthouse Symptom Survey copy for Docket FDA-2017-N-1957), and
- Our most recent report, Gadolinium Retention from Contrast MRIs in 70 Cases with Normal Renal Function – 24-hour Urine Test Results (Lighthouse 70 Case Retention Study copy for Docket FDA-2017-N-1957)
We will report back later about our experience at the FDA Advisory Committee Meeting.
Sharon Williams and Hubbs Grimm